Turmeric & Blood Thinners

I posted this on the patient.co.uk forum also, but I thought I would share it here too. Since being diagnosed with PMR Sept, 2014, I've tried to follow an anti-inflammatory diet as closely as possible. One of the things I've incorporated in my diet & take as a supplement is Turmeric. That word happened to catch my eye as I scanned our newspaper this morning and saw it mentioned in a medical help column. I read the question and answer and learned something I didn't know about Turmeric not being a good choice for people who take blood thinners. I thought I would share this with you as I've noticed many people on this forum mention that they are on Coumadin or warfarin. Here's the text I read:

Blood thinner users must avoid turmeric

Q. I have a lot of arthritic pain, so when you mentioned turmeric for joint pain, I thought I would try it. In three days, my nose was bleeding. I take the anticoagulant, Coumadin, so I was concerned. My prothrombin time was sky-high.

I had to go off the blood thinner for five days to get back to normal. You should warn your readers about this interaction. Having your blood too thin can be extremely dangerous.

A. Thank you for the reminder that anyone on warfarin (Coumadin) or other anticoagulants should steer clear of turmeric or curcumin.

Although this spice has anti-inflammatory properties, it also can magnify the effect of these anti-clotting medications.

Prothrombin time is a measure of how long it takes blood to clot.

This interaction has not been well studied and is not found in the official prescribing information for warfarin. Nevertheless, you are not the first person to report a serious bleeding problem with this combination.

1 Reply

oldestnewest
  • SweetSue

    It is always recommended, and we repeat it constantly on all the PMR forums, that those on steroids should never purchase supplements of any description either on prescription or over the counter without first checking for contraindications with their GP or pharmacist. I would think those on Warfarin/Coumadin would be even more alert to the risks.

    Whilst adding a small amount of turmeric in herb form to cooking is unlikely to cause problems, nevertheless it should still be checked out.

You may also like...